Texas, 2011

High Surf in Texas, September 3, 2011

September 3, 2011 · NWS HGX · 1 event in 1 county or zone

High offshore winds associated with Tropical Storm Lee knocked a beach goer off a flotation device. The man was unable to get back to shore and drowned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

High offshore winds associated with Tropical Storm Lee knocked a beach goer off a flotation device. The man was unable to get back to shore and drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 3, 9:32 AM CST, 28 minutes earlier.

Area forecast discussion, Sep 3, 9:32 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1032 AM CDT SAT SEP 3 2011

.UPDATE...
HAVE LOWERED TEMPS A FEW DEGREES ACROSS THE REGION FOR THIS
AFTERNOON AS THE WESTERN EDGE OF THE CLOUD SHIELD FROM TROPICAL
STORM LEE CONTINUES TO PUSH WESTWARD INTO SOUTHEAST TEXAS THIS
MORNING. THIS COULD LEAD TO SLIGHTLY LOWER WIND SPEEDS THIS
AFTERNOON IF WE GET LESS MIXING BUT WILL GO AHEAD AND LEAVE THE
WIND ADVISORY IN PLACE THROUGH THIS EVENING. PRECIPITATION ON THE
WESTERN EDGE OF LEE CONTINUES TO WEAKEN AS IT MOVES WESTWARD SO
NOT EXPECTING ANY INCREASE IN RAIN CHANCES THROUGH THIS AFTERNOON.
OUR BEST CHANCES FOR RAIN STILL LOOK TO BE OVERNIGHT TONIGHT
ACROSS AREAS GENERALLY ALONG AND EAST OF INTERSTATE 45. SOME SMALL
ENCOURAGEMENT FOR THIS COMES FROM A QUICK LOOK AT THE 12Z NAM RUN
WHICH SHOWS IT COMING IN WETTER FOR OUR AREA TONIGHT...IN BETTER
AGREEMENT WITH THE GFS AND ECMWF RUNS. 38

&&

.PREV DISCUSSION... /ISSUED 634 AM CDT SAT SEP 3 2011/

DISCUSSION...
SEE AVIATION AND FIRE WEATHER BELOW.

AVIATION...
VFR EXPECTED DURING THE FIRST 12 HOURS WHILE MVFR IS POSSIBLE
OVER THE LAST 12 HOURS FOR THE SITES ALONG AND EAST OF INTERSTATE
45. THE MAIN ISSUE WILL BE WINDS. THE VAD WIND PROFILE FOR THE
KHGX RADAR INDICATED THAT WINDS OF 30 KNOTS WERE OCCURRING AT 1000
FEET ABOVE GROUND LEVEL AT 1130Z. THE MODELS AND GUIDANCE WERE
FORECASTING GUSTY WINDS BEGINNING DURING MID MORNING TO MIDDAY
PERIOD AND PERSISTING THROUGH THE AFTERNOON. THE GUSTY WINDS ARE
LIKELY TO PERSIST THROUGH THE NIGHT AT KGLS.

40

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP TODAY MAINLY DUE TO
GUSTY WINDS OF 15 TO 25 MPH DEVELOPING. THE AIR MASS WILL CONTINUE
TO BE DRY...AND THESE TWO FACTORS WILL EXACERBATE THE ALREADY DRY
ANTECEDENT FUELS. ISSUED A RED FLAG WARNING FOR THIS AFTERNOON
LASTING TO 9 PM. THE MODELS ARE FORECASTING A TIGHT PRESSURE
GRADIENT ON SUNDAY AND MONDAY AND GUSTS OF 25 TO 30 MPH MAY OCCUR
DURING THE AFTERNOON. THE MINIMUM RELATIVE HUMIDITY VALUES MAY DRY
OUT FURTHER. BECAUSE OF THESE TWO FACTORS...KEPT THE FIRE WEATHER
WATCH INTACT FOR BOTH SUNDAY AND MONDAY. CONDITIONS LOOK TO
IMPROVE ON TUESDAY JUST WITH THE FACT THAT THE WINDS SHOULD
DIMINISH.

IN THE LONG TERM...THE DAYTIME MAXIMUM TEMPERATURE TRENDS LOOK TO
BE COOLING OFF DURING THE COMING WEEK. HOWEVER...THE DEWPOINT
TEMPERATURES WILL LIKELY BE QUITE DRY AND DO NOT EXPECT THE
MINIMUM RELATIVE HUMIDITY VALUES TO GET MUCH ABOVE 20 PERCENT FOR
TUESDAY AND WEDNESDAY AFTERNOONS FOR MOST OF FORECAST AREA. SOME
SLIGHT IMPROVEMENT MAY OCCUR OVER THE LAST HALF OF THE WEEK BUT
VERY DRY CONDITIONS WILL LIKELY CONTINUE.

40

PREV DISCUSSION... /ISSUED 359 AM CDT SAT SEP 3 2011/

DISCUSSION...
TROPICAL STORM LEE CONTINUES TO MOVE SLOWLY NORTH TOWARD THE
LOUISIANA COAST. AT 4 AM...THE STORM WAS LOCATED ABOUT 90 MILES
SSW OF MORGAN CITY. DIRECT IMPACTS FOR SOUTHEAST TEXAS WILL REMAIN
MINIMAL BUT INDIRECT IMPACTS ARE RATHER SIGNIFICANT. THE GRADIENT
BETWEEN THE TROPICAL STORM AND HIGH PRESSURE TO THE NORTH IS
RATHER TIGHT. WINDS AT 1000 FEET ARE ABOUT 25 KNOTS SO BETWEEN THE
GRADIENT AND MIXING...WINDS SHOULD INCREASE TO 20 TO 25 MPH WITH
HIGHER GUSTS BY NOON. A WIND ADVISORY IS IN EFFECT FROM NOON
THROUGH 8 PM FOR ALL OF SOUTHEAST TEXAS...BUT WINDS WILL BE
STRONGEST NEAR THE COAST AND A BIT LIGHTER TO THE NORTHWEST. THE
WINDS WILL COMPLICATE THE FIRE WEATHER DANGER. DECIDED TO GO WITH
A RED FLAG WARNING FOR TODAY DUE TO THE STRONGER WINDS...LOW RH
VALUES OVER THE WESTERN HALF OF THE REGION AND THE DRY GROUND
FUELS. A FIRE WEATHER DISCUSSION WILL BE APPENDED TO THIS
DISCUSSION LATER THIS MORNING. AS FOR RAIN CHANCES...WELL...IT
APPEARS THAT THE DRY AIR BEING ENTRAINED INTO THE SYSTEM WILL
CONTINUE TO ERODE THE WESTERN EDGE OF THE PRECIPITATION SHIELD.
MOISTURE LEVELS INCREASE DURING THE DAY AND PEAK BETWEEN 06-12Z
SUNDAY. THE GFS AND ECMWF ARE MORE AGGRESSIVE WITH MOISTURE AND
RAIN CHANCES WHILE THE NAM CONTINUES TO BE THE DRIEST SOLUTION.
IF THE AREA RECEIVES ANY RAIN AT ALL...IT APPEARS THAT THE BEST
CHANCE WILL BE OVERNIGHT. TROPICAL STORM LEE PULLS AWAY LATE
SUNDAY AND SUNDAY NIGHT. RAIN CHANCES WILL DECREASE SUNDAY
AFTERNOON AND END QUICKLY SUNDAY NIGHT. AN EARLY FALL COLD FRONT
WILL CROSS THE AREA EARLY MONDAY. WINDS WILL BE FAIRLY STRONG
BEHIND THE FRONT BUT THE GRADIENT WILL RELAX DURING THE LATE
AFTERNOON. MUCH DRIER AIR WILL WORK INTO SE TX ON MONDAY. THE DRY
AIR WILL REMAIN OVER THE REGION THROUGH THURSDAY. THE DRY AIR WILL
ALLOW MIN TEMPS TO COOL TO VERY LOW VALUES. THERE ARE SOME
INDICATIONS THAT MORNING LOWS COULD FALL INTO THE 50S ON TUES/WED
MORNING. THE DRY AIR WILL ALSO ALLOW MAX TEMPS TO WARM QUICKLY. A
LARGE DIURNAL TEMPERATURE RANGE CAN BE EXPECTED TUE-FRI. A
SECONDARY SURGE OF DRY AIR WILL ENTER THE REGION NEXT FRIDAY.
AFTER SUNDAY NIGHT...NO RAIN IS EXPECTED FOR THE NEXT SEVEN DAYS
AND POSSIBLY LONGER. THE 384 HOUR GFS SHOWS RIDGING OVER MUCH OF
TEXAS AND THE REGION WILL LIKELY REMAIN DRY THROUGH THE MIDDLE OF
SEPTEMBER. 43

MARINE...
THE IMPACTS FROM TROPICAL STORM LEE SOUTH OF THE CENTRAL LOUISIANA
COAST WILL CONTINUE OVER THE UPPER TEXAS COASTAL WATERS TODAY INTO
SUNDAY. WINDS WILL GUST TO GALE FORCE MAINLY EAST OF FREEPORT BEYOND
20 NM. LIKE THE MODEL CONSENSUS IN DEVELOPING STRONG OFFSHORE WINDS
LATER TODAY. EVEN WITH THE SWELLS MOVING INTO THE MARINE AREAS FROM
THE STORM...THE TIDE LEVELS WILL BE KNOCKED DOWN TO NEAR NORMAL BY
THE STRONG OFFSHORE WINDS.

TO ADD TO THE MIX...A STRONG FRONT WILL PUSH OFF THE COAST MONDAY
MORNING AND REINFORCE THE STRONG OFFSHORE WINDS. THIS WILL POSSIBLY
KNOCK THE TIDES BETWEEN 1.5 AND 2.5 FEET BELOW THE MEAN LOWER LOW
WATER LEVELS ON MONDAY. IF SOME SWELLS POSSIBLY LINGER OVER THE
GULF...THE ACTUAL TIDE LEVELS MAY ONLY FALL TO BETWEEN 1 AND 2 FEET
BELOW MLLW.

WITH ALL THIS STATED...WILL KEEP THE SMALL CRAFT ADVISORY IN PLACE
THROUGH MONDAY AND THE RIP CURRENT STATEMENT IN PLACE FOR TODAY.
WITH CURRENT TIDE LEVELS ACTUALLY ONLY BETWEEN 1 AND 1.5 FEET ABOVE
MLLW...WILL DROP THE MINOR FLOODING MENTION IN THE COASTAL FLOOD
STATEMENT ON THE NEXT ISSUANCE.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      99  75  98  68  89 /  10  20  20  20   0
HOUSTON (IAH)              94  76  96  71  89 /  20  30  30  20   0
GALVESTON (GLS)            90  79  91  75  89 /  30  30  30  20   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...FORT BEND...
     GRIMES...HARRIS...HOUSTON...JACKSON...MADISON...
     MONTGOMERY...WALKER...WALLER...WASHINGTON...WHARTON.

     FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...BRAZOS...
     BURLESON...CHAMBERS...COLORADO...FORT BEND...GALVESTON...
     GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
     WALKER...WALLER...WASHINGTON...WHARTON.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...38
Hazardous weather outlook, Sep 3, 5:50 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
650 AM CDT SAT SEP 3 2011

TXZ214-236>238-041200-
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
650 AM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM NOON THROUGH 8 PM. STRONG NORTH
WINDS OF 20 TO 30 MPH ARE EXPECTED THIS AFTERNOON AS TROPICAL
STORM LEE APPROACHES THE LOUISIANA COAST. THE STRONG WINDS AND
CRASHING WAVES WILL PRODUCE DANGEROUS RIP CURRENTS ALONG AREA
BEACHES. USE CAUTION IF SWIMMING AREA BEACHES AND AVOID SWIMMING
NEAR PIERS AND JETTYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RISK FOR RIP CURRENTS WILL EXIST ON SUNDAY AS STRONG WINDS
AND HIGH SEAS PERSIST. DRIER AIR WILL WORK INTO THE REGION. THE
STRONG WINDS COUPLED WITH THE LOWER RELATIVE HUMIDITY AND DRY
GROUND FUELS WILL SET THE STAGE FOR CRITICAL FIRE WEATHER
CONDITIONS. A FIRE WEATHER WATCH IS EFFECT FOR THE AREA ON SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ163-176-177-195>199-210>213-226-227-235-041200-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
JACKSON-MADISON-MONTGOMERY-WALKER-WALLER-WASHINGTON-WHARTON-
650 AM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON AND A FIRE
WEATHER WATCH IS IN EFFECT FOR SUNDAY AND MONDAY. STRONG NORTH
WINDS OF 15 TO 25 MPH COUPLED WITH LOW RELATIVE HUMIDITY VALUES
AND DRY GROUND FUELS WILL SET THE STAGE FOR DANGEROUS FIRE WEATHER
CONDITIONS THIS AFTERNOON AND AGAIN SUNDAY INTO MONDAY.

THE STRONG NORTHERLY WINDS HAS ALSO PROMPTED A WIND ADVISORY. THE
ADVISORY IS IN EFFECT FROM NOON THROUGH 8 PM. THE WINDS ARE EXPECTED
TO DECREASE SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FIRE WEATHER WATCH IS IN EFFECT ON SUNDAY AND MONDAY. DANGEROUS
FIRE WEATHER CONDITIONS ARE AGAIN EXPECTED ON SUNDAY AND MONDAY.
NORTH WINDS WILL PREVAIL AT 15 TO 20 MPH AND THE RELATIVE HUMIDITY
LEVELS COULD DROP BELOW 20 PERCENT AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-041200-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
650 AM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH MONDAY MORNING. NORTH
WINDS OF 20 TO 25 KNOTS WILL PREVAIL TODAY WITH GUSTS EXCEEDING 30
KNOTS AT TIME. SEAS WILL BUILD TO 7 TO 10 FEET OFFSHORE AND 6 TO 8
FEET NEAR SHORE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT AS NORTH WINDS
CONTINUE AT 15 TO 25 KNOTS WITH HIGHER GUSTS. A COLD FRONT ON
EARLY MONDAY WILL HELP BOOST WIND SPEEDS BACK TO 20 TO 25 KNOTS ON
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ164-178-179-200-041200-
LIBERTY-POLK-SAN JACINTO-TRINITY-
650 AM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM NOON THROUGH 8 PM. STRONG NORTH
WINDS OF 20 TO 25 MPH ARE EXPECTED THIS AFTERNOON AS TROPICAL
STORM LEE APPROACHES THE LOUISIANA COAST. WIND SPEEDS WILL
DECREASE SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FIRE WEATHER WATCH IS IN EFFECT ON SUNDAY AND MONDAY. DANGEROUS
FIRE WEATHER CONDITIONS ARE AGAIN EXPECTED ON SUNDAY AND MONDAY.
NORTH WINDS WILL PREVAIL AT 15 TO 20 MPH AND THE RELATIVE HUMIDITY
LEVELS COULD DROP BELOW 25 PERCENT AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Galveston

When
September 3, 10:00 AM CST
Where
Galveston forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

Man on float was blown off well offshore and drowned. High winds and surf were believed to contribute to the accident according to beach patrol.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Galveston2011-09-0335MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331019.